NUVIGIL side effect I've experienced

Discussion in 'Fibromyalgia Main Forum' started by loto, Aug 31, 2009.

  1. loto

    loto Member

    Hi all, just wanted to post this in case anyone has just started taking Nuvigil. I have FM, and with it (or maybe I have an underlying thyroid problem I just don't know about yet) I am chronically fatigued by the time 5PM comes around every day.
    Anyway, long story short, my Doctor gave me Nuvigil samples to try. I started out taking just half of a 150mg tablet to see if that would be strong enough, but discovered the 150mg tablet per day did a better job of helping me out. So, about the 4th day I noticed my tongue was slightly swollen, had terrible cotton mouth, and my speech was strange, due to my tongue.
    So, today, after reporting these side effects to my doctor, he told me to stop taking it. I must be allergic to an ingredient in the med. I'm so upset, because it was helping me so much! I was so happy I found a med to help me out with the fatigue I've been suffering from! I plan to go back to school in January, and will have to attend classes at night because I have to keep working also. I thought my prayers were answered with this drug. Doctor said he doesn't know of any other med at this time to help me out. So, I guess I'll go back to have tests run on my thyroid and see if that's what's making me so tired all the time.
    I just wanted to share this side effect with others, so if you take Nuvigil and experience a swollen tongue, call your doctor right away!

    well, doctor saw how awful and fatigued i looked when i took my daughter in to him for her appointment, and he told me to try taking just half tablet to see if it would help without the tongue thing. so, i have been doing that now for about a week and have had no side effects.
    the bad thing is, now i have to get the prescription filled for it, and found out my co pay is going to be 100 bucks. That will get me a 6 month supply, though. The more you buy at once, the cheaper it is, at least with my insurance. So, that's a lot of money that i really don't have at the moment, but to me it's worth it. So far, it's the only thing that is helping me with my fatigue.
    I guess I'll fork it out, unless I find a doctor to check me out thoroughly to rule out other reasons for my worsened fatigue.
    [This Message was Edited on 09/10/2009]
  2. gapsych

    gapsych New Member

    Thanks for this information.. I have never heard of this medication, but it is good to have for those on it Have you tried synthroid? I take the generic and my levels are normal with the new ranges.

    It is funny but I never had any symptoms when it was discovered, nor did I have a change in energy. However for two days in a row, I did not realize I was taking twice the dosage and I wasn't energetic, just anxious, heart pounding and insomnia. Maybe I would notice a difference in my energy if I did not take it.

    What has helped my energy, relatively speaking, is Provigil. It gives me 6-7 hours at about 80%. It does not make me jittery or anxious. I feel "almost normal".

    I may be wrong about this so anyone with medical experience might know more information, but I don't think you are suppose to take thyroid meds. for energy but to straighten out your thyroid dysfunction. Now some people do feel a bit more energy.

    Good luck with finding something that helps.

    [This Message was Edited on 08/31/2009]
  3. loto

    loto Member

    Nuvigil is about the same as Provigil, anyway doctor won't let me take it since I had reaction to Nuvigil. Don't know what I'll do, I need energy to keep working. Maybe I'll find something soon!
  4. Mikie

    Mikie Moderator

    Some docs are concerned about the long-term effects of drugs which alter the levels of chemicals in the brain. Provigil, and I would suspect Nuvigil as well, affect dopamine levels. If the long-term effect is that, eventually, the brain reacts by producing lower levels of dopamine, it can induce Parkinsons-like disease. Again, this hasn't been proven; only time will tell. Still, I believe it is prudent to be concerned.

    The same concern applies to SSRI and SNRI antidepressants.

    I have taken Klonopin, which affects levels of GABA in the brain, for nine years. I am concerned about the long-term effects too. I have not been able to wean off of it long enough to see whether my own brain can still produce GABA. I took the Klonopin because my brain wasn't producing adequate levels of GABA in the first place to stop the low-level seizure activity which is common in PWC. I may have to take it the rest of my life.

    Sorry it didn't work out for you. With me, Provigil had a paradoxical effect and made me sleepy and feeling drained.

    Love, Mikie
  5. bct

    bct Active Member

    Just like Mikie, I also had a paradoxical effect from Provigil, and after a week discontinued it. I had the same reaction as Mikie.

  6. loto

    loto Member

    for all of your replies and comments.
    i do know my vitamin d levels are now normal, but used to be low, along with my iron levels.
    I had my uterus removed this past July because of a baseball sized fibroid that had formed for how long, i don't know!! it was just discovered in late May. Since that was removed, my iron and vitamin d levels became normal.
    So, I guess I'm still on the hunt for some energy boosting aid!!

  7. loldershaw

    loldershaw Member

    for a few years. I was also on Wellbutrin which definitely helped my energy for a couple of years, then added the Adderall. I think that is what kept me able to work for quite a while. There are several Adderall type meds and most docs aren't afraid to prescribe them. In fact, I found that with several people I've talked with, if Provigil is not tolerated, then Adderall is usually the second choice.

    I'm really not sure if continuing to push my body when it didn't want to go was a good idea. But I don't think I could have kept working as long as I did without it.

  8. DemonFairy

    DemonFairy New Member

    Both my partner and I tried it and it helped a lot. Unfortunately, we can't afford it. I was given prescriptions for dexedrine to try to help with the fatigue, but I hate the speedy feeling and it makes me feel nauseous too. The Provigil just helped us feel awake, but it didn't have any of the bad side effects of anything from caffeine to "uppers". We both gave up caffeine because it made our pain worse.
  9. abnrml5683

    abnrml5683 New Member

    and while it is bothersome, it's not filling up my entire mouth or anything and isn't constant. and since i rather enjoy being awake during the day, seeing daylight, and getting a few things done so, i'm not going to mention anything to my doctor. it's either ridiculous tiredness or a swollen tongue. hmmmm... not rocket surgery to weigh those options. i do split the 150mg in half sometimes too. but my pain relievers (excuse me but...) suck!, so with nuvigil, i can get up and move around. but i don't have any insurance right now so, i can't be spending $1000+ on the pain relievers that work. but i'll spend $10/pill for the nuvigil! totally worth it. i only get 10, 15 or 20 at a time, but i also am unable to work, (but the $800/mo. i get from uneployment helps.) and since i don't get them every month, i can handle a swollwen tongue every so often. but i'm glad i found your message, because i was wondering about the swollen tongue thing. and if your dr. said it's okay to take half and it's not a fatal side effect, i'm satisfied!
  10. loto

    loto Member

    Hi, I started replying yesterday to your post, and then BAM the power went out and I lost everything I was saying! So, I hope I can remember what I wanted to say.

    I stopped taking the Nuvigil because it started making me more depressed. I don't know if it was working against my Cymbalta, or if some ingredient in it caused me to feel depressed.
    Anyway, we're all different, and I hope this doesn't happen to you.

    Recently, my doctor agreed to let me try Adderall, and it has worked wonders for me!
    Helps with my fatigue---and I don't have any trouble falling asleep when I'm ready to go to bed. I was worried it would keep me up all nite, but it hasn't.

    It also helps some with my pain---I haven't had to ingest as much vicodin since starting the adderall.

    It also helps with my fibro fog, and I find I can concentrate better on tasks.

    Oh yeah, last but not least, my mood has been much better since taking it.

    So, I wish you luck with Nuvigil, just wanted to let you know that it didn't work out for me.

  11. hermitlady

    hermitlady Member

    I've posted this before, but thought I'd throw this out here again.....

    I've ordered Modafinil several times from "Discount Drugs from Canada", on the internet. I believe it's $2-3 per 200mg pill depending on the quantity you order. Huge savings for me since my pharmacy was charging $10 per pill.

    I've also taken Adderall w good results, however it did lose it's effectiveness after some time unfortunately. Glad it's helping you:) I would take it again if my doc suggests it.

    xoxo Hermit